Alert archive / Michigan / Gale Warnings in 2009
Gale Warning 3, NWS Gaylord, MI
NWS Gaylord, MI issued this gale warning at Jan 23, 2009, 4:18 PM EST. It was in force for 13 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 23, 2009, 4:18 PM EST (21:18 UTC)
- Expired
- Jan 24, 2009, 5:00 AM EST
- In force
- 13 hr
- Issued by
- NWS Gaylord, MI
The text
As transmitted, in the capitals the NWS used until 2016.
411 WHUS73 KAPX 232118 MWWAPX URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE GAYLORD MI 418 PM EST FRI JAN 23 2009 LMZ344-241000- /O.UPG.KAPX.SC.Y.0006.000000T0000Z-090124T1000Z/ /O.NEW.KAPX.GL.W.0003.090123T2118Z-090124T1000Z/ /O.NEW.KAPX.UP.W.0004.090123T2118Z-090124T1000Z/ SLEEPING BEAR POINT TO GRAND TRAVERSE LIGHT MI- 418 PM EST FRI JAN 23 2009 ...GALE WARNING IN EFFECT UNTIL 5 AM EST SATURDAY... ...HEAVY FREEZING SPRAY WARNING IN EFFECT UNTIL 5 AM EST SATURDAY... THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A HEAVY FREEZING SPRAY WARNING...WHICH IS IN EFFECT UNTIL 5 AM EST SATURDAY. A GALE WARNING HAS ALSO BEEN ISSUED. THIS GALE WARNING IS IN EFFECT UNTIL 5 AM EST SATURDAY. PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED INFORMATION. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HEAVY FREEZING SPRAY WARNING MEANS HEAVY FREEZING SPRAY IS EXPECTED TO RAPIDLY ACCUMULATE ON VESSELS. THESE CONDITIONS CAN BE EXTREMELY HAZARDOUS TO NAVIGATION. IT IS RECOMMENDED THAT MARINERS NOT TRAINED TO OPERATE IN THESE CONDITIONS OR VESSELS NOT PROPERLY EQUIPPED TO DO SO...REMAIN IN PORT OR AVOID THE WARING AREA. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. && $$ LMZ345-346-241000- /O.NEW.KAPX.UP.W.0004.090123T2118Z-090124T1000Z/ /O.CON.KAPX.SC.Y.0006.000000T0000Z-090124T1000Z/ POINT BETSIE TO SLEEPING BEAR POINT MI- MANISTEE TO POINT BETSIE MI- 418 PM EST FRI JAN 23 2009 ...HEAVY FREEZING SPRAY WARNING IN EFFECT UNTIL 5 AM EST SATURDAY... ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 AM EST SATURDAY... THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A HEAVY FREEZING SPRAY WARNING...WHICH IS IN EFFECT UNTIL 5 AM EST SATURDAY. A SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 AM EST SATURDAY. PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED INFORMATION. PRECAUTIONARY/PREPAREDNESS ACTIONS... INEXPERIENCED MARINERS... ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. A HEAVY FREEZING SPRAY WARNING MEANS HEAVY FREEZING SPRAY IS EXPECTED TO RAPIDLY ACCUMULATE ON VESSELS. THESE CONDITIONS CAN BE EXTREMELY HAZARDOUS TO NAVIGATION. IT IS RECOMMENDED THAT MARINERS NOT TRAINED TO OPERATE IN THESE CONDITIONS OR VESSELS NOT PROPERLY EQUIPPED TO DO SO...REMAIN IN PORT OR AVOID THE WARING AREA. && $$ LMZ323-342-241000- /O.CON.KAPX.SC.Y.0006.000000T0000Z-090124T1000Z/ GRAND TRAVERSE BAY SOUTH OF A LINE GRAND TRAVERSE LIGHT TO NORWOOD MI- NORWOOD MI TO 5NM WEST OF MACKINAC BRIDGE INCLUDING LITTLE TRAVERSE BAY- 418 PM EST FRI JAN 23 2009 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 AM EST SATURDAY... A SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 AM EST SATURDAY. PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED INFORMATION. PRECAUTIONARY/PREPAREDNESS ACTIONS... INEXPERIENCED MARINERS... ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$
What forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this gale warning went out at Jan 23, 3:54 PM EST, 24 minutes earlier.
Area forecast discussion, Jan 23, 3:54 PM EST, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
354 PM EST FRI JAN 23 2009
.SYNOPSIS.../ISSUED AT 354 PM/
BEHIND DEPARTING LOW PRESSURE...GUSTY NORTHWEST WINDS WILL PULL
ARCTIC AIR INTO THE STATE TONIGHT LEADING TO LAKE EFFECT SNOW AND
BLOWING SNOW ACROSS THE SNOWBELTS. THE LAKE EFFECT SNOW AND COLD
TEMPERATURES WILL PERSIST THROUGH THE WEEKEND...WITH LIGHT TO
MODERATE ACCUMULATIONS ANTICIPATED ESPECIALLY ACROSS UPPER MICHIGAN.
MODERATING TEMPERATURES ARE EXPECTED INTO THE WORK WEEK WITH NO
SIGNIFICANT WEATHER SYSTEMS OR SNOW CHANCES ON THE HORIZON.
ADAM
&&
.SHORT TERM.../ISSUED AT 354 PM/...TONIGHT
PER 20Z SFC ANALYSIS...SFC LOW CONTINUING TO MOVE QUICKLY EAST OF
THE REGION THIS AFTERNOON WITH A SECONDARY SFC TROUGH NOW SLIPPING
DOWN THROUGH NRN LOWER MICHIGAN HELPING TO DRIVE A LARGER AREA OF
SYNOPTIC AND LAKE ENHANCED SNOW DOWN THROUGH NRN LOWER MICHIGAN.
MAIN ARCTIC BOUNDARY WRAPS FROM EASTERN UPPER MICHIGAN BACK ACROSS
CENTRAL WISCONSIN...ALTHOUGH COLDER AIR ALOFT ALREADY OVERSPREADING
THE REGION AS EVIDENCED BY THE LAKE CONVECTION RESPONSE AND
CHANGEOVER TO SNOW IN MOST AREAS.
TONIGHT...WEATHER UNFOLDING PRETTY MUCH AS ANTICIPATED...NO BIG
SURPRISES STILL NO BIG CHANGES PLANNED TO GOING FORECAST. ARCTIC
AIRMASS WILL CONTINUE TO SLIP DOWN THROUGH THE FORECAST AREA OVER
THE 3 TO 6 HOURS OR SO SENDING TEMPS INTO THE SINGLE DIGITS THIS
EVENING. AFTER THE INITIAL SYNOPTIC AND LAKE ENHANCED SURGE OF SNOW
SHOWERS NOW MOVING THROUGH NRN LOWER MICHIGAN...NW FLOW LAKE EFFECT
SNOW SHOWERS WILL SET UP THIS EVENING AND PERSIST OVERNIGHT AS
LAKE-H8 DELTA T/S INCREASE TO THE LOWER-MID 20S.
AS FAR AS SNOW ACCUMULATIONS GO...SAME NEGATIVE FACTORS AS DISCUSSED
IN PREVIOUS FORECASTS. AN OVERALL DRIER ATMOSPHERE AND DISCRETE
INVERSION AOB 5K FEET SHOULD KEEP LAKE EFFECT INTENSITIES IN CHECK
TO A CERTAIN DEGREE...WHILE H8 TEMPS PLUMMETING TO COLDER THAN -20C
BY LATE EVENING WILL LIMIT FLAKE SIZES/ACCUMULATIONS AS WELL. ICE
COVERAGE ON THE LAKES WILL ALSO PLAY A ROLE ALTHOUGH IT/S UNCLEAR AT
THIS POINT JUST WHAT THAT ROLE WILL BE.
BUT DESPITE THE NEGATIVES...DELTA T/S RAMPING UP TO BETTER THAN 20C
CERTAINLY RAISES CONCERNS FOR HEFTIER ACCUMULATIONS. STILL THINK
BEST ACCUMULATIONS TONIGHT (UP TO 5 INCHES) WILL BE ACROSS WESTERN
CHIP/MACK COUNTIES WHERE A LONG LAKE SUPERIOR FETCH AND POTENTIAL
FOR LAKE INDUCED CONVERGENCE AXIS SETTING UP ACROSS EASTERN LAKE
SUPERIOR WILL HELP THINGS ALONG. ACROSS NW LOWER MICHIGAN...HAVE
NUDGED UP TOP END ACCUMULATIONS TO AROUND 3 INCHES FOR THE FAVORED
FLOW AREAS. HEADLINES WILL STAY INTACT FOR EASTERN UPPER MICHIGAN
BUT STILL THINK THE NEGATIVES WILL PRECLUDE THE NEED FOR HEADLINES
FOR NW LOWER MICHIGAN.
ADAM
&&
.LONG TERM.../ISSUED AT 354 PM/...SATURDAY AND BEYOND
EXTENDED PERIOD STARTS OUT A COLD ONE AS ONE LAST SHOT (AT LEAST FOR
THE FORESEEABLE FUTURE) OF ARCTIC AIR OVERSPREADS THE GREAT
LAKES...A BYPRODUCT OF LAST VESTIGES OF REMARKABLY PERSISTENT +PNA
PATTERN OF LATE. HOWEVER...PATTERN ALREADY IN THE PROCESS OF
BREAKING DOWN AS ONSLAUGHT OF PACIFIC ENERGY PUTS THE BEAT DOWN ON
STUBBORN FAR EAST PACIFIC RIDGE AXIS...WHICH WILL EVENTUALLY ALLOW
MORE PACIFIC AIR TO ENTER THE MIX...BRINGING A MILDER SECOND HALF TO
NEXT WEEK. UNTIL THAT TIME...FORECAST CONCERNS CENTER PRIMARILY ON
OUR OLD FRIEND LAKE EFFECT AS THIS ARCTIC AIRMASS OVERSPREADS THE
INCREASINGLY ICE COVERED GREAT LAKES.
SATURDAY...LAKE EFFECT SNOW SHOWERS WILL CONTINUE THROUGH THE DAY AS
EXCELLENT OVER-WATER INSTABILITY REMAINS IN PLACE...WITH DELTA T/S
PUSHING THE UPPER TEENS TO LOWER 20S CELSIUS. MORNING NW FLOW
TRANSITIONS MORE WESTERLY...TO EVEN SLIGHTLY WSW...DURING THE
AFTERNOON AS WEAK LOW PRESSURE DEVELOPS DOWNWIND OF LAKE SUPERIOR.
OTHER THAN INSTABILITY...OTHER PARAMETERS REMAIN NON-CONDUCIVE FOR
SIGNIFICANT SNOWS OVER NORTHWEST LOWER MICHIGAN WITH DRY AMBIENT
CONDITIONS...SUB 4KFT INVERSION LEVELS...AND BURGEONING NORTHERN
LAKE MICHIGAN ICE COVER. IN ADDITION...INVERTED-V LOOK TO MODEL
DERIVED POINT SOUNDINGS SUGGEST UPSTREAM VERY DRY AIRMASS WILL
SIGNIFICANTLY SLOW OVER-WATER SATURATION. ALL IN ALL...THINKING AN
INCH OR SO SHOULD DO IT FOR THE NORTHERN LOWER SNOWBELTS. SOMEWHAT
OF A DIFFERENT STORY NORTH OF THE MIGHTY MAC...WHERE MOISTURE PROFILES
AND INVERSION DEPTHS ARE BETTER. INITIAL BANDS TARGETING POINTS
ALONG AND NORTH OF THE M-28 CORRIDOR SHOULD PROPAGATE NORTH DURING
THE AFTERNOON AS THE WINDS BACK...TARGETING THE TIP OF WHITEFISH
POINT (IF NOT TOTALLY OFFSHORE...AS THE NAM-WRF WOULD SUGGEST).
LOOKING LIKE AN ADDITIONAL 1 TO 3 INCHES IS LIKELY ALONG AND NORTH
OF M-28...WITH CLOSER TO 4 INCHES NEAR THE POINT. TEMPERATURES WILL
BE CONSIDERABLY COLDER THAN THE PAST COUPLE DAYS...WITH HIGHS
RANGING FROM THE UPPER SINGLE DIGITS TO MID TEENS.
SATURDAY NIGHT...SIMPLY FOLLOWING THE SLOWLY VEERING WINDS FOR LAKE
EFFECT SNOW PLACEMENT SATURDAY NIGHT...EVENTUALLY TARGETING THE
TRADITIONAL SNOWBELTS OF BOTH PENINSULAS AS FLOW SETTLES TO MORE OF
A WEST TO WNW DIRECTION. TALE OF TWO PENINSULAS AGAIN...WITH DRY
AIRMASS AND LOW INVERSION LEVELS HELPING NEGATE GOOD INSTABILITY
OVER NORTHERN LAKE MICHIGAN...SUGGESTING MAYBE AN INCH OF
ADDITIONAL ACCUMULATION. MUCH MORE PROMISING OVER EASTERN UPPER AS
850MB-700MB MOISTURE VALUES REMAIN GREATER THAN 60 PERCENT AND
INVERSION LEVELS GET A BOOST UP TO 7KT WITH APPROACH OF SUBTLE MID
LEVEL SHORTWAVE. TO FURTHER SUPPORT HEAVIER SNOW...DESPITE 850MB
TEMPERATURES COLDER THAN THE FAVORABLE DGZ...SOUNDINGS SHOW MAX
OMEGA PEGGED AT VERY FAVORABLE -17C AND WITHIN THE CLOUD LAYER.
PROJECTED WINDS A MESOSCALE NIGHTMARE...HOWEVER...WITH SOLID HINTS AT
ONTARIO COLD AIR DRAINAGE FLOW DEVELOPING DURING THE OVERNIGHT.
THUS...THINKING STRONG CONVERGENCE BAND MAY DEVELOP AFTER MIDNIGHT
...PERHAPS FURTHER AUGMENTED BY EASTERN UPPER INTERIOR LAND BREEZE
DEVELOPMENT. INHERITED GRIDS ALREADY FEATURE THIS TREND...WITH
SNOWFALL INTENSITY INCREASING AFTER 06Z. ADD IT ALL UP...AND IT
LOOKS LIKE ANOTHER 1 TO 4 INCHES IS LIKELY FOR NORTHWEST CHIPPEWA
COUNTY.
AS FOR HEADLINES...WILL LET CURRENT OVERNIGHT HEADLINES RUN THEIR
COURSE...WITH MUCH CONCERN FOR A LULL IN THE ACTION SATURDAY AS
BANDS POTENTIALLY PIVOT OFFSHORE. IF THINGS WORK OUT AS
PLANNED...COULD SEE THE NEED FOR AN ADDITIONAL ADVISORY FOR CHIPPEWA
COUNTY SATURDAY NIGHT INTO SUNDAY.
SUNDAY AND SUNDAY NIGHT...REINFORCING SHOT OF COLD AIR OVERSPREADS
THE AREA SUNDAY...KEEPING THE LAKE MACHINES GOING. WINDS REMAIN
PRETTY UNIFORM OUT OF THE WEST TO WNW THROUGH MUCH OF SUNDAY NIGHT.
WILL BE INTERESTING TO SEE HOW FAR WEST ONTARIO COLD AIR DRAINAGE
FLOW WILL PUSH EASTERN UPPER LAKE SNOW BANDS SUNDAY MORNING.
OTHERWISE...SNOW SHOWERS SHOULD REMAIN PREVALENT IN FAVORABLE
AREAS...PUSHING CLOSER TO THE SHORELINES AS BOUNDARY LAYER WINDS GO
LIGHT SUNDAY NIGHT. GIVEN MAINTENANCE OF VERY MARGINAL PARAMETERS
(AND EVEN MORE LAKE MICHIGAN ICE?)...SHOULD SEE JUST LIGHT
ADDITIONAL ACCUMULATIONS THROUGH THIS PERIOD...WITH THE HEAVIEST
AMOUNTS (UPWARD OF 3 INCHES OR SO) OVER WHITEFISH POINT. MUCH LIKE
SATURDAY...SUNDAY AFTERNOON HIGHS WILL ONLY REACH THE UPPER SINGLE
DIGITS TO MID TEENS.
REST OF THE FORECAST (MONDAY THROUGH FRIDAY)...DESPITE THE WELL
AGREED UPON GRADUALLY MODERATING TREND...THE PERIOD REMAINS BESET
WITH UNCERTAINTIES...PRIMARILY CENTERED ON THE POSSIBLE EVOLUTION OF
A SOUTHWEST CONUS CLOSED LOW AND HOW FAST IT EJECTS EASTWARD. MODEL
SPREAD ALL OVER THE BOARD WITH REGARDS TO THIS SCENARIO...RANGING
FROM A NON-CLOSED SCENARIO THAT KICKS OUT INTO THE PLAINS RATHER
QUICKLY (AKA...THE 00Z GFS) TO A MUCH SLOWER AND RAMPED UP SOLUTION
AS ADVERTISED BY THE 00Z ECMWF. IN LIGHT OF THESE
UNCERTAINTIES...HAVE CHOSEN TO MAKE FEW CHANGES TO INHERITED GRIDS
AT THIS TIME FRAME...WITH THE FULL BELIEF MODELS WILL CONTINUE TO
STRUGGLE FOR DAYS AS THIS PATTERN CHANGE GOES FULL BORE.
MSB
&&
.MARINE.../ISSUED AT 354 PM/
GUSTY NW WINDS AND SMALL CRAFT CONDITIONS WILL PERSIST ACROSS LAKE
MICHIGAN TONIGHT...BEFORE WINDS/WAVES SUBSIDE ON SATURDAY.
ADAM
&&
.AVIATION.../ISSUED AT 1245 PM/...VALID FOR 18Z TAFS
A STORM SYSTEM WILL MOVE EAST OF LAKE HURON INTO ONTARIO THIS
AFTN/EVENING. COLDER AIR WILL MOVE INTO THE GREAT LAKES REGION
BEHIND THE EASTWARD EXITING STORM SYSTEM...WITH WINDS TURNING FROM
SOUTHWEST TO NORTHWEST BY THIS EVENING. THE IFR/MVFR CIGS AND VSBYS
CURRENTLY OVR THE NRN MI TAF SITES...WILL BECOME MAINLY MVFR
CIGS/VSBYS IN SNOW. NORTHWEST FLOW LAKE INDUCED SNOW SHOWERS...WILL
BE THE MAIN FOCUS ALONG NRN MI TONIGHT THROUGH SATURDAY AFTERNOON.
SWR
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...WINTER WEATHER ADVISORY UNTIL 5 AM EST SATURDAY FOR MIZ008-015.
LM...SMALL CRAFT ADVISORY UNTIL 5 AM EST SATURDAY FOR LMZ323-342-
344>346.
LH...NONE.
LS...NONE.
&&Hazardous weather outlook, Jan 23, 1:50 PM EST, 2 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 150 PM EST FRI JAN 23 2009 MIZ008-015>036-041-042-241300- CHIPPEWA-MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU- ANTRIM-OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA- CRAWFORD-OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW- IOSCO-GLADWIN-ARENAC- 150 PM EST FRI JAN 23 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN... EASTERN UPPER MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT ARCTIC AIR WILL PLUNGE INTO THE AREA THIS AFTERNOON WITH TEMPERATURES FALLING THROUGH THE TEENS BY EVENING. GUSTY NORTHWEST WINDS MAKE IT FEEL EVEN COLDER. AS THIS OCCURS...LAKE EFFECT SNOW AND AREAS OF BLOWING SNOW WILL DEVELOP OFF THE LAKES WITH LIGHT TO MODERATE ACCUMULATIONS OF SNOW EXPECTED IN THE SNOWBELTS. PLEASE REFER TO THE LATEST WINTER WEATHER ADVISORY FOR DETAILS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY LAKE EFFECT SNOW WILL CONTINUE INTO THE WEEKEND. THIS SNOWFALL MAY BECOME ENHANCED LATE SATURDAY AFTERNOON AND NIGHT ACROSS EASTERN UPPER MICHIGAN...RESULTING IN ADDITIONAL ACCUMULATIONS. LOCALIZED HEAVY SNOW IS POSSIBLE...MAINLY ACROSS CHIPPEWA COUNTY. .SPOTTER INFORMATION STATEMENT... SPOTTERS...PLEASE RELAY FREEZING DRIZZLE...SNOW...WIND AND VISIBILITY REPORTS TO THE NATIONAL WEATHER SERVICE. ADAM
The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 23, 4:02 AM EST | Small Craft Advisory | APX | 25 hr | |
| Jan 23, 4:02 AM EST | Winter Weather Advisory | APX | 18 hr | |
| Jan 23, 4:18 PM EST | Heavy Freezing Spray Warning | APX | 13 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.